Geodesic families characterizing flat metrics on a cylinder and a plane

Authors

  • Nobuhiro Innami
  • Yoe Itokawa
  • Tetsuya Nagano
  • Katsuhiro Shiohama

DOI:

https://doi.org/10.7146/math.scand.a-132247

Abstract

We prove that a complete non-compact surface contains a domain which is isometric to a pipe cylinder if all prime closed geodesics in it have the same length. As an application, we show that a flat cylinder is conjugacy rigid in the class of surfaces whose universal covering planes satisfy the divergence property. We study the divergence property from the view point of geodesic conjugacy for the Euclidean plane.

References

Aravinda, C. S., and Gururaja, H. A., On certain geodesic conjugacies of flat cylinders, Proc. Indian Acad. Sci. Math. Sci., 127 (2017), no. 3, 517–523. https://doi.org/10.1007/s12044-017-0343-6

Bangert, V., Closed geodesics on complete surfaces, Math. Ann. 251 (1980), no. 1, 83–96. https://doi.org/10.1007/BF01420283

Bangert, V., and Emmerich, P., Area growth and the rigidity of surfaces without conjugate points, J. Differential Geom. 94 (2013), no. 3, 367–385. http://projecteuclid.org/euclid.jdg/1370979332

Besse, A., Manifolds all of whose geodesics are closed, Ergebnisse der Mathematik und ihrer Grenzgebiete 93, Springer-Verlag, Berlin-New York, 1978.

Burns, K., and Kneiper, G., Rigidity of surfaces with no conjugate points, J. Differential Geom. 34 (1991), no. 3, 623–650. http://projecteuclid.org/euclid.jdg/1214447537

Busemann, H., The geometry of geodesics, Academic Press, Inc., New York, N.Y., 1955.

Busemann, H., and Pedersen, F. P., Tori with one-parameter groups of motions, Math. Scand. 3 (1955), 209–220. https://doi.org/10.7146/math.scand.a-10438

Croke, C., and Kleiner, B., Conjugacy and rigidity for manifolds with a parallel vector field, J. Differential Geom. 39 (1994), no. 3, 659–680. http://projecteuclid.org/euclid.jdg/1214455076

Hopf, E., Closed surfaces without conjugate points, Proc. Nat. Acad. Sci. U.S.A, 34 (1948), 47–51. https://doi.org/10.1073/pnas.34.2.47

Innami, N., Differentiability of Busemann functions and total excess, Math. Z. 180 (1982), no. 2, 235–247. https://doi.org/10.1007/BF01318907

Innami, N., Splitting theorems of Riemannian manifolds, Compositio Math. 47 (1982), no. 3, 237–247. http://www.numdam.org/item?id=CM_1982__47_3_237_0

Innami, N., On tori having poles, Invent. Math. 84 (1986), no. 2, 437–443. https://doi.org/10.1007/BF01388813

Innami, N., Families of geodesics which distinguish flat tori, Math. J. Okayama Univ. 28 (1986), 207–217.

Innami, N., The n-plane with integral curvature zero and without conjugate points, Proc. Japan Acad. Ser. A Math. Sci. 62 (1986), no. 7, 282–284. http://projecteuclid.org/euclid.pja/1195514220

Innami, N., A note on nonfocality properties in compact manifolds, Arch. Math. (Basel) 48 (1987), no. 3, 277–280. https://doi.org/10.1007/BF01195361

Innami, N., Riemannian metrics having poles and nonpoles on surfaces, Mem. Fac. Sci. Kyushu Univ. Ser. A 46 (1992), no 1, 79–84. https://doi.org/10.2206/kyushumfs.46.79

Innami, N., Itokawa, Y., Nagano, T., and Shiohama, K., Axial straight lines in the covering surface of a Finsler surface, to appear in Nihonkai Math. J. (2021).

Innami, N., and Kondo, K., Geodesics and geodesic circles in a geodesically convex surface: a sub-mixing property, Publ. Math. Debrecen 95 (2019), no. 3–4, 279–306. https://doi.org/10.5486/pmd.2019.8362

Shiohama, K., Shioya, T., and Tanaka, M., The geometry of total curvature on complete open surfaces, Cambridge Tracts in Mathematics, 159. Cambridge University Press, Cambridge, 2003. https://doi.org/10.1017/CBO9780511543159

Published

2022-06-11

How to Cite

Innami, N., Itokawa, Y., Nagano, T., & Shiohama, K. (2022). Geodesic families characterizing flat metrics on a cylinder and a plane: Array. MATHEMATICA SCANDINAVICA, 128(2). https://doi.org/10.7146/math.scand.a-132247

Issue

Section

Articles